Andrew Granville's Home Page

2019 Publications

A new proof of Halasz's Theorem, and its consequences
(with Adam Harper and K. Soundararajan)
Compositio Mathematica 155 (2019), 126-163.

Halasz's Theorem gives an upper bound for the mean value of a multiplicative function \( f\). The bound is sharp for general such \( f\), and, in particular, it implies that a multiplicative function with \( |f(n)|\le 1\) has either mean value \( 0\), or is ``close to" \( n^{it}\) for some fixed \( t\). The proofs in the current literature have certain features that are difficult to motivate and which are not particularly flexible. In this article we supply a different, more flexible, proof, which indicates how one might obtain asymptotics, and can be modified to short intervals and to arithmetic progressions. We use these results to obtain new, arguably simpler, proofs that there are always primes in short intervals (Hoheisel's Theorem), and that there are always primes near to the start of an arithmetic progression (Linnik's Theorem).

Article and Paper

Bombieri-Vinogradov for multiplicative functions, and beyond the \( x^{1/2}\)-barrier
(with Xuancheng (Fernando) Shao)
Advances in Mathematics 350 (2019), 304-358.

Part-and-parcel of the study of ``multiplicative number theory'' is the study of the distribution of multiplicative functions \( f\) in arithmetic progressions. Although appropriate analogies to the Bombieri-Vingradov Theorem have been proved for particular examples of multiplicative functions, there has not previously been headway on a general theory; seemingly none of the different proofs of the Bombieri-Vingradov Theorem for primes adapt well to this situation. In this article we prove that such a result has been so elusive because \( f \) can be ``pretentious'' in two different ways. Firstly it might correlate with a character of small conductor, which can be ruled out by assuming a ``Siegel-Walfisz'' type criterion for \( f\). Secondly \( f\) might be particularly awkward on large primes, and this can be avoided by restricting our attention to smoothly supported \( f\). Under these assumptions we recover a Bombieri-Vingradov Theorem for multiplicative \( f\). For a fixed residue class \( a\) we extend such averages out to moduli \( \leq x^{\frac {20}{39}-\delta}\) .

Article and Paper

Beyond the LSD method for the partial sums of multiplicative functions
(with Dimitris Koukoulopoulos)
Ramanujan Journal 49 (2019), 287-319.

The Landau-Selberg-Delange (LSD) method gives an asymptotic formula for the partial sums of a multiplicative function \( f\) whose prime values are \(\alpha\) on average. In the literature, the average is usually taken to be \(\alpha\) with a very strong error term, leading to an asymptotic formula for the partial sums with a very strong error term. In practice, the average at the prime values may only be known with a fairly weak error term, and so we explore here how good an estimate this will imply for the partial sums of \(f\) , developing new techniques to do so.

Article and Paper

Natural exact covering systems and the reversion of the M\"obius series
(with Ian Goulden, L. Bruce Richmond and Jeffrey Shallit)
Ramanujan Journal 50 (2019), 211-235

Let \( a_n\) denote the number of natural exact covering systems of cardinality \( n \) and let \( A(x)=\sum_{n\geq 1} a_nx^n.\) If \( M(x)=\sum_{n\geq 1} \mu(n)x^n\) then \( A(M(x))=M(A(x))=x.\) Using this result, we deduce an asymptotic expression for \( a_n\) .

Article and Paper